New Mexico, 2020

Damaging Wind in New Mexico, May 11, 2020

May 11, 2020 · NWS ABQ · 1 event in 1 county or zone

The combination of strong afternoon heating with a thin layer of mid level moisture over northern New Mexico allowed isolated showers and thunderstorms to develop over the area on May 11, 2020. One of the stronger dry thunderstorms near Abiquiu produced a brief wind gust up to 59 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The combination of strong afternoon heating with a thin layer of mid level moisture over northern New Mexico allowed isolated showers and thunderstorms to develop over the area on May 11, 2020. One of the stronger dry thunderstorms near Abiquiu produced a brief wind gust up to 59 mph. Tumbleweeds and blowing dust were reported with these stronger winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 11, 4:30 PM MST, 2 hours 46 minutes earlier.

Area forecast discussion, May 11, 4:30 PM MST, 2 hours 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
530 PM MDT Mon May 11 2020

.AVIATION...
00Z TAF CYCLE
Storms are becoming more isolated across western NM not expected to
persist past 02Z-04Z, sudden wind shifts from outflow remain the main
hazard near KFMN. Showers and storms are more focused over eastern NM
with a line of strong storms moving SE approaching KTCC this hour.
TEMPO tsra with vrb gusty winds will be the most likely hazard with
hail and MVFR vis from any direct hit. Storms will continue moving
eastward into TX almost entirely exiting the state by 03Z. Skies on
the whole gradually clear heading into Tuesday morning with
potential for some low cigs lingering around KTCC.

24

&&

.PREV DISCUSSION...242 PM MDT Mon May 11 2020...
.SYNOPSIS...
Scattered to numerous showers and storms this afternoon will persist
well into the evening hours with a slight risk of some becoming
strong to severe over eastern NM. Large hail, damaging winds, and
frequent lightning will be the main hazards. Above normal warmth,
dry, breezy westerly flow takes over Tuesday through the rest of the
work week. Elevated to critical fire weather will be the main
weather concerns each afternoon through Thursday before winds relax a
bit Friday. Overall drier weather remains into the weekend with some
hope of storms returning Saturday to far eastern NM.

&&

.DISCUSSION...
.SHORT TERM (TODAY THROUGH TUESDAY)...
Storm coverage has increased over much of central and western NM
this afternoon. Trends are increasing across eastern NM where the
greater risk for strong to severe storms exists through early this
evening. A weak boundary sagging into far northeast NM tonight may
allow for an area of fog to develop after midnight, mainly within
Union County. Much drier air will return to the region Tuesday in
the wake of the upper level wave passing thru today. Temperatures
will trend warmer again with breezy southwest winds.

LONG TERM...(WEDNESDAY THROUGH SUNDAY)...
The unfortunate return of warmer than normal, dry, breezy westerly
flow persists through the much of the Long Term period. Wednesday
will not seem much different from Tuesday with breezy W/SW winds
peaking in the afternoon 20 to 25 mph. The overall weather pattern
remains consistent for Thursday with a small drop in wind speeds as
mixing heights lessen somewhat. Some cooler air will try to sneak
into far northeastern NM. This cooler air makes it a bit further into
the northeastern plains Friday from the help of thunderstorm outflow
further north into CO.

An overall tranquil weather pattern sets up Friday heading into the
weekend with no real synoptic features impacting New Mexico. Daytime
highs remain near to above normal with lighter winds. There is some
hope of showers/thunderstorms returning to far eastern NM Saturday.
Model variability is high regarding a backdoor cold front entering
that part of the state and where a dry-line sets up, either in far
eastern NM or further east into the TX Panhandle.

Guyer/24

&&

.FIRE WEATHER...
Showers and thunderstorms over western NM today have produced small
wetting footprints with frequent lightning strikes and gusty winds.
Storms along and east of the central mt chain will be capable of
producing heavier rainfall through this evening.

Much drier air will push back into the state Tuesday and persist
over the area through the remainder of the week. Daily bouts of min
RH near 10% with poor to fair recoveries, high haines, and breezy
southwest winds will impact nearly the entire area. Marginal to
critical fire weather conditions are possible everyday for much of
the state. All eyes will shift to potential wildfire starts in this
pattern as hundreds of lightning strikes have occurred in areas that
have been very dry.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 11, 1:34 AM MST, 17 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
234 AM MDT Mon May 11 2020

NMZ201>241-121100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
234 AM MDT Mon May 11 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Numerous to widespread showers and thunderstorms are expected to
develop today, generally favoring central and eastern NM. A few
storms across the east may become strong to severe with frequent
lightning, large hail, and damaging winds the main threats. There is
a marginal risk of severe thunderstorms across much of the eastern
plains with a slight risk for Quay, Curry, and Roosevelt counties.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Dry conditions return on Tuesday. Strong winds are expected to
develop on Wednesday with the strongest winds across the northeast
and east central plains. This may result in critical fire weather
conditions in this area Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines. You can also submit storm reports and photos on
our Facebook page or via Twitter using the hashtag nmwx.

15

In the hours before

Special weather statement, May 11, 4:50 PM MST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
550 PM MDT Mon May 11 2020

NMZ238-120015-
Chaves County Plains-
550 PM MDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY UNTIL 615
PM MDT...

At 550 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Roswell, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Roswell, Dexter, Bitter Lake Wildlife Refuge, Bottomless Lakes State
Park, Roswell Correctional Facility and Midway.

This includes the following highways...
 Highway 285 between Mile Markers 86 and 104.
 Highway 380 between Mile Markers 156 and 168.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern New Mexico.

LAT...LON 3328 10490 3331 10490 3331 10489 3334 10489
      3345 10485 3348 10425 3305 10440
TIME...MOT...LOC 2350Z 282DEG 15KT 3335 10480

Shoemake
Special weather statement, May 11, 5:16 PM MST, 2 hours before
Special Weather Statement
National Weather Service Albuquerque NM
616 PM MDT Mon May 11 2020

NMZ234-235-120045-
Curry County-Quay County-
616 PM MDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN QUAY AND
NORTHEASTERN CURRY COUNTIES UNTIL 645 PM MDT...

At 616 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles south of Nara Visa to 8 miles north of
Broadview. Movement was east at 35 mph.

Dime size hail will be possible with these storms.

Heavy rain will also be possible with these storms.

Locations impacted include...
Glenrio, Wheatland and Bard.

This includes Interstate 40 between Mile Markers 359 and 373.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
east central New Mexico.

LAT...LON 3483 10340 3552 10313 3551 10304 3483 10304
TIME...MOT...LOC 0016Z 277DEG 32KT 3543 10305 3494 10321

Shoemake
Special weather statement, May 11, 5:17 PM MST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
617 PM MDT Mon May 11 2020

NMZ235>238-120045-
Chaves County Plains-Roosevelt County-Curry County-De Baca County-
617 PM MDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOSEVELT...EAST CENTRAL
DE BACA...NORTHEASTERN CHAVES AND SOUTHERN CURRY COUNTIES UNTIL 645
PM MDT...

At 617 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles north of Saint Vrain to 7 miles south
of Taiban. Movement was south at 25 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Clovis, Melrose, Floyd, Saint Vrain, Tolar, Cannon Air Force Base,
Ranchvale, Oasis State Park and Portair.

This includes Highway 60 between Mile Markers 342 and 392.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern and east central New Mexico.

LAT...LON 3434 10308 3391 10403 3436 10414 3461 10372
      3461 10371 3462 10371 3469 10358 3469 10350
      3474 10349 3475 10348
TIME...MOT...LOC 0017Z 347DEG 21KT 3461 10352 3435 10406

Shoemake
Special weather statement, May 11, 5:30 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
630 PM MDT Mon May 11 2020

NMZ201-203-204-120100-
Far Northwest Highlands-Northwest Highlands-Northwest Plateau-
630 PM MDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RIO ARRIBA...
NORTHWESTERN SANDOVAL AND SOUTHEASTERN SAN JUAN COUNTIES UNTIL 700 PM
MDT...

At 629 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of El Huerfano Trading Post to 7
miles northwest of Ojo Encino. Movement was northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Bloomfield, Blanco Trading Post, Nageezi, Counselor and El Huerfano
Trading Post.

This includes the following highways...
 Highway 550 between Mile Markers 81 and 144, and between Mile
Markers 147 and 155.
 Highway 64 between Mile Markers 64 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3677 10798 3621 10699 3598 10740 3639 10805
TIME...MOT...LOC 0029Z 210DEG 21KT 3642 10801 3605 10741

Shoemake
Special weather statement, May 11, 5:46 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
646 PM MDT Mon May 11 2020

NMZ227-228-120115-
Far Northeast Highlands-Johnson and Bartlett Mesas Including Raton
Pass-
646 PM MDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLFAX COUNTY UNTIL 715
PM MDT...

At 645 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Raton Crews Airport, or 18 miles southwest of
Raton, moving southeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Maxwell.

This includes the following highways...
 Interstate 25 between Mile Markers 421 and 438.
 Highway 64 between Mile Markers 323 and 336.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3669 10478 3678 10459 3655 10427 3640 10453
TIME...MOT...LOC 0045Z 314DEG 25KT 3666 10464

Shoemake
Special weather statement, May 11, 6:00 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
700 PM MDT Mon May 11 2020

NMZ203-204-211-120130-
Far Northwest Highlands-Northwest Highlands-Jemez Mountains-
700 PM MDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RIO ARRIBA AND NORTH
CENTRAL SANDOVAL COUNTIES UNTIL 730 PM MDT...

At 700 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Counselor, or 32 miles northwest of Cuba, moving
east at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Heron Lake State Park, El Vado, El Vado Lake State Park and Lindrith.

&&

LAT...LON 3682 10691 3636 10652 3633 10654 3632 10659
      3630 10659 3618 10727 3641 10758
TIME...MOT...LOC 0100Z 253DEG 34KT 3637 10734

Shoemake

The radar

The Albuquerque radar (KABX), 130 km away, was scanning. The volume nearest the first event began at 02:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rio Arriba

When
May 11, 7:16 PM MST to 7:18 PM MST
Where
Rio Arriba County, 4.14 mi ENE of Abiquiu
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.220, -106.250

A dry thunderstorm produced a brief high wind gust up to 59 mph near Abiquiu.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881471.